Dangerously low potassium

I'm going to add a really long email here from an e-pal of mine in the States. She has APS and Sjogrens. Can anyone shed any light on what is going on with her?

"The problems with hydration came back at the end of last week. I once again had the sudden wave of frequent urination (literally dumping huge amounts of urine every 15-20 minutes). I drink and drink (water) but it doesn't seem to be absorbed or used properly as I get very dehydrated. I also have other strange symptoms that occur, like double vision, sudden extreme dry mouth, feeling faint, drops in BP when standing, nausea, etc...and they happen all at the same time (from the start), not after I become dehydrated (like you would think dry mouth and drops in BP would normally present after-the-fact).

I have struggled with this mess for many months and after a couple ER trips last month, they gave me an injection of hydrocortisone, which seemed to stop the urination problems in its track. Unfortunately, after about 30 days, things started back up last Thursday night (after what was a great day physically) when I went to bed. Problems with breathing, urinating over & over, chest pain, feeling like I will pass out, double vision, etc. Profound event and I should have gone to the ER right then, but I was probably beyond capable of making appropriate decisions. It finally resolved after a couple hours but I still had significant dehydration problems the following day. Since then I have the same problems every couple days. I could tell I was getting worse each day but kept thinking I would bounce back.

I got so bad that I had to contact Dr B and he ordered a couple labs over the weekend thinking my electrolytes might be off. Well, not only off, but my potassium was dangerously low at 2.8. The doctor at the urgent care clinic wrote a prescription for oral potassium but between my gastroparesis and bacterial overgrowth I couldn't tolerate it. I focused on eating everything with high potassium (bananas, Ensure, tomato juice, beans, etc). Dr. B thought the lab was an error it was so low and had me recheck it Tuesday morning on an emergency request with stat results. Well, even with eating items with lots of potassium my level fell to 2.6. Dr. B called and said this is critical and life threatening. Told me to call an ambulance right then and get to the ER immediately. I tried to gather up my things to have my husband drive me (not wanting the ordeal of the ambulance), but the chest pain became unbearable and I had to call anyway. Of course they admitted me and here I sit. I do feel loads better now that I have had 5 liter bags of IV fluid and 6 bags of IV potassium. However, once i go home, this will all happen again as soon as I have the next wave of urinating every 15 minutes. So I'm a bit concerned about going anywhere until they determine the cause of this. They are doing another endocrinology consult, which should have been here today but the doctor stood me up and didn't show. So basically I sat in this hospital bed all day getting IV fluids but getting no answers. I'm a bit peeved as you can imagine.

Well, that's the just of the current situation. I still think there could be some adrenal issues. If not, then it must either be kidney or extreme autonomic dysfunction."

4 Replies

oldestnewest
  • Hi there it sounds as if they are on the right track, with kidneys and also endocrinology and I guess we should not try and guess at it, just tell her not to go home until they have worked it out in the hospital. They will certainly check her major organs including the liver as well as the issues above. Tell her to stay put.. I would not budge with that going on! Hope they work it out for your friend. Mary F x

  • Thank goodness she is in the hospital.

    My Mother in Law suffered from low potassium a few years ago. It was caused by her drinking too much water and flushing it out of her system.

    It can also be caused by diuretic blood pressure medications especially if taking steroid asthma inhalers,

    I hope they get to the bottom of what is happening in your friends case.

    Let us know how she is getting on x

  • Hi this is really interesting as i take Ferosemide(? spelling) to clear excess fluid caused by a large DVT some years ago. I was in London in August and the weather was warm. This made my leg swell more than usual so took my dose of diuretic and within an hour i felt really light headed (unusually) and i had a really "odd" fweling. I have just had a diagnosis from Prof Hughes of Sjogrens on top of APS and wonder if this is why i felt so strange. I did wonder whether i should go to the A&E but decided against it as i was a bit embarrassed about what they might think.

  • Hi, So sorry your friend is having such a difficult time. It is hard when you dont know what is causing such debilitating symptoms. Obviously there are many possible causes for this and they will no doubt be doing lots of tests. My aunt had a similar experience which took some time to diagnose. It turned out to be haemolytic aneamia. This has been associated with APS and SLE and can affect potassium levels. Your friends APS specialist is likely to have come across this and could possibly liase with her doctors about suitable tests if necessary. My Aunt had a course of treatment and has since done very well, only going back for annual check ups now. I do hope she gets an answer and the right treatment and gets back to normal life soon. I agree very much with the comments about staying there till she has a diagnosis . It is likely that she will get much more thorough investigations now that she is an inpatient . I do wish her well and am glad that she has a thoughtful friend like you. I hope this is some help. Best wishes, Ann

You may also like...